Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A linear scheme for the numerical solution of nonlinear quasistationary magnetic fields


Author: Miloš Zlámal
Journal: Math. Comp. 41 (1983), 425-440
MSC: Primary 65N30; Secondary 78-08, 78A30
MathSciNet review: 717694
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The computation of nonlinear quasistationary two-dimensional magnetic fields leads to the following problem. There exists a bounded domain $ \Omega $ and an open nonempty set $ R \subset \Omega $. We are looking for the magnetic vector potential $ u({x_1},{x_2},t)$ which satisfies: (1) a certain nonlinear parabolic equation and an initial condition in R, (2) a nonlinear elliptic equation in $ S = \Omega - \bar R$, (3) a boundary conditon on $ \partial \Omega $ and the condition that u as well as its conormal derivative are continuous across $ \Gamma = \partial R \cap \partial S$. This problem is formulated in an abstract variational way. We construct an approximate solution discretized in space by a generalized Galerkin method and by a one-step method in time. The resulting scheme is unconditionally stable and linear. A strong convergence of the approximate solution is proved without any regularity assumptions for the exact solution. We also derive an error bound for the solution of the two-dimensional magnetic field equations under the assumption that the exact solution is sufficiently smooth.


References [Enhancements On Off] (What's this?)

  • [1] J. Céa, Optimization, Dunod, Paris, 1971.
  • [2] Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [3] Michel Crouzeix, Une méthode multipas implicite-explicite pour l’approximation des équations d’évolution paraboliques, Numer. Math. 35 (1980), no. 3, 257–276 (French, with English summary). MR 592157 (82b:65084), http://dx.doi.org/10.1007/BF01396412
  • [4] Jim Douglas Jr. and Todd Dupont, Alternating-direction Galerkin methods on rectangles, Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970) Academic Press, New York, 1971, pp. 133–214. MR 0273830 (42 #8706)
  • [5] A. Kufner, O. John & S. Fučik, Function Spaces, Academia, Prague, 1977.
  • [6] J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod; Gauthier-Villars, Paris, 1969 (French). MR 0259693 (41 #4326)
  • [7] J. Nečas, Les Méthodes Directes en Théorie des Equations Elliptiques, Academia, Prague, 1967.
  • [8] P. Temam, Navier-Stokes Equations, North-Holland, Amsterdam, 1977.
  • [9] Miloš Zlámal, Finite element solution of quasistationary nonlinear magnetic field, RAIRO Anal. Numér. 16 (1982), no. 2, 161–191 (English, with French summary). MR 661454 (83k:65086)
  • [10] N. A. Demerdash & D. H. Gillot, "A new approach for determination of eddy current and flux penetration in nonlinear ferromagnetic materials", IEEE Trans. MAG-10, 1974, pp. 682-685.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 78-08, 78A30

Retrieve articles in all journals with MSC: 65N30, 78-08, 78A30


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1983-0717694-1
PII: S 0025-5718(1983)0717694-1
Article copyright: © Copyright 1983 American Mathematical Society